Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 42, NWS Fort Worth, TX

March 30, 2002Dallas County, Tarrant County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 30, 2002, 6:43 PM CST for Dallas County, Tarrant County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2002, 6:43 PM CST (00:43 UTC)
Expired
Mar 30, 2002, 7:45 PM CST
In force
62 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Dallas County, TX, Tarrant County, TX

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:52 PM CSTHail 0.88Arlington, TXOccurred on east side of town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WUUS54 KFWD 310043
SVRFTW
TXC113-439-310145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
644 PM CST SAT MAR 30 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS
  TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 745 PM CST

* AT 644 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
A   SEVERE THUNDERSTORM FROM HALTOM CITY TO CEDAR HILL...MOVING 
NORTHEAST AT   25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HURST...GRAND PRAIRIE AROUND 650 PM CST
  BEDFORD...DUNCANVILLE AROUND 655 PM CST
  EULESS...DESOTO AROUND 700 PM CST
  COCKRELL HILL AROUND 710 PM CST
  IRVING AROUND 715 PM CST

THIS STORM WILL PRODUCE HAIL UP TO THE SIZE OF HALF DOLLARS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS STREETS...DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

LAT...LON 3285 9746 3256 9711 3256 9681 3298 9685

30/07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:39 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 30, 6:39 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
639 PM CST SAT MAR 30 2002

UPDATED ZONES TO CLEAR SOUTHEAST COUNTIES FROM THE TORNADO WATCH.

FCSTID = 59
DFW   53  71  51  74 /  70   0   0   0
ACT   56  73  53  77 /  70   0   0   0

.FWD...FLASH FLOOD WATCH FOR SATURDAY NIGHT FOR ZONES
TXZ093>095...TXZ103>107...TXZ118>123...TXZ133>135...TXZ145>148...TXZ1
58>162...TXZ174>175.

In the hours before

Special weather statement, Mar 30, 3:56 PM CST, 2 hours 47 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-310345-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
356 PM CST SAT MAR 30 2002

...SEVERE THUNDERSTORMS...
A SLOW MOVING UPPER LEVEL LOW PRESSURE AREA WILL MOVE ACROSS A
FRONTAL BOUNDARY THAT REMAINS ACROSS NORTH TEXAS LATE THIS
AFTERNOON. THE ATMOSPHERE ACROSS NORTH TEXAS REMAINS VERY MOIST AND
UNSTABLE THIS AFTERNOON. THUS...THE THREAT OF SEVERE THUNDERSTORMS
WILL CONTINUE INTO TONIGHT FOR ALL OF THE REGION.

THE MAIN THREAT WILL BE FROM LARGE HAIL...BUT VERTICAL WIND PROFILES
WILL CONTINUE TO SUPPORT SUPERCELL STORMS CAPABLE OF PRODUCING
TORNADOES.

THE SEVERE THREAT SHOULD EASE AFTER MIDNIGHT.

...FLOODING...
LOCALLY HEAVY RAINFALL...ON ALREADY SATURATED SOILS...WILL CREATE
FLOODING AND FLASH FLOODING TONIGHT. A FLASH FLOOD WATCH IS IN
EFFECT TONIGHT FOR THE EASTERN HALF OF NORTH TEXAS. THE WATCH IS
ROUGHLY EAST OF A THE I-35 CORRIDOR.
Special weather statement, Mar 30, 6:25 PM CST, 18 minutes before
TXZ135-147-148-162-310041-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CST SAT MAR 30 2002

THE THREAT OF TORNADOES HAS MOVED EAST OF THE AREA.  HOWEVER...
THUNDERSTORMS WILL STILL OCCUR TONIGHT...SOME WITH LOCALLY HEAVY
RAIN.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.